Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 169, NWS Wichita, KS

May 12, 2002Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 12, 2002, 12:48 AM CDT for Lincoln County, Kansas. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2002, 12:48 AM CDT (05:48 UTC)
Expired
May 12, 2002, 1:45 AM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 153 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 1:02 AM CDTHail 1.75Lincoln, KS
May 12, 1:07 AM CDTHail 1Lincoln, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1697 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
503 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 120548
SVRICT
KSC105-120645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1247 AM CDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS

* UNTIL 145 AM CDT.

* AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF ELLSWORTH...OR ABOUT 33 MILES
  WEST OF SALINA...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR LINCOLN AROUND 100 AM CDT...
  NEAR BEVERLY AROUND 105 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN
COUNTY UNTIL 145 AM CDT.

LAT...LON 3886 9827 3887 9795 3912 9793 3915 9812

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 8:56 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 11, 8:56 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
856 PM CDT SAT MAY 11 2002

MESOSCALE UPDATE...

SIMILAR TO PREV THINKING...STORMS HAVE STARTED TO TRANSITION AWAY
FROM A LINE ORIENTATION TO A LARGER AREA OF RAIN AND EMBEDDED
STORMS.  SGFNT LOSS OF MID/LOW LVL CIRCULATION AND STRUCTURE IS
EVIDENT OVR THE PAST HR.  SEVERAL OF THE AREA 00Z RAOBS SUG ELEVATED
CONVECTION LKLY.  DEEP 850 MSTR EVIDENT ON OUN RAOB WITH SYNOPTIC
SCALE WARM AIR ADVECTION IN 850-700MB LAYER.  IN ADDITION...SOME
INCR IN AREAL COVERAGE/INTENSITY IS EVIDENT IN SE KS PCPN.  SUSPECT
THE COOLER TEMPS...COMBINED WITH LOSS OF HEATING WL DIMINISH THE SVR
THREAT IN ERN HALF OF CURRENT WATCH.  MAIN SVR THREAT WL BE CONFINED
TO THE AREA S OF HWY 54 AND W OF I-35...WHERE LINGERING SFC INSTBY
IS PRESENT.  WND PROFILES FAVORABLE FOR ROTATING TSTMS EVIDENT ON
LAMONT PROFILERS...BUT SUSPECT MANY STORMS ACRS THE AREA...SPCLY N/E
OF ICT WL BE ELEVATED.  WL CONT TO MONITOR THIS AREA FOR FLOODING
DURG THE REMAINDER OF THE NGT.

.ICT...
KS...FLOOD WATCH TONIGHT AND SUNDAY MORNING FOR ERN PART OF CNTRL
KS...THE FLINT HILLS...AND SERN KS
ZONES KSZ049...KSZ051>053...KSZ069>072...KSZ093>096...KSZ098>100.

In the hours before

Special weather statement, May 11, 8:03 PM CDT, 4 hours 45 minutes before
KSZ032-033-047>053-067>070-082-083-091>093-120150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT SAT MAY 11 2002

TORNADO WATCH NUMBER 282 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN CENTRAL KANSAS...

     RUSSELL     LINCOLN     BARTON
     SALINE      RICE

THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS PORTION OF
CENTRAL KANSAS.

TORNADO WATCH NUMBER 285 HAS BEEN ISSUED UNTIL 1 AM SUNDAY
MORNING...FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL
KANSAS...AND EFFECTIVELY REPLACES TORNADO WATCH 282...

     RENO          MCPHERSON         MARION
     CHASE         HARVEY            BUTLER
     KINGMAN       SEDGWICK          HARPER
     COWLEY        SUMNER            GREENWOOD

CARUSO
Local storm report, May 11, 9:55 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
955 PM CDT SAT MAY 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    DENMARK                   KS   1.00 INCH HAIL
05/11/02   LINCOLN                        PUBLIC REPORT.

0312 PM    SYLVAN GROVE              KS   .88 INCH HAIL
05/11/02   LINCOLN                        REPORTED BY LAW
                                          ENFORCEMENT.

0359 PM    VESPER                    KS   4.50 INCH HAIL
05/11/02   LINCOLN                        PUBLIC REPORT.

0409 PM    2.5 E WILSON LAKE         KS   1.00 INCH HAIL
05/11/02   LINCOLN                        PUBLIC REPORT.

0420 PM    CLAFLIN                   KS   TORNADO
05/11/02   BARTON                         LAW ENFORCEMENT REPORTED.

0452 PM    1 N HEDVILLE              KS   TORNADO
05/11/02   SALINE                         LAW ENFORCEMENT REPORTED.

0456 PM    4 E SUSANK                KS   1.00 INCH HAIL
05/11/02   BARTON                         REPORTED BY TRAINED
                                          SPOTTER.

0655 PM    4 SW LINDSBORG            KS   1.00 INCH HAIL
05/11/02   MCPHERSON

0705 PM    CUNNINGHAM                KS   .75 INCH HAIL
05/11/02   KINGMAN                        PUBLIC REPORT.

0723 PM    3 S PENALOSA              KS   1.75 INCH HAIL
05/11/02   KINGMAN                        REPORTED BY TRAINED
                                          SPOTTER.

0745 PM    4 S PENALOSA              KS   2.00 INCH HAIL
05/11/02   KINGMAN                        PUBLIC REPORT.

MRU

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:00 PM CDTTornado WarningICTKingman45 min
May 11, 7:43 PM CDTTornado WarningICTKingman47 min
May 11, 7:44 PM CDTSevere Thunderstorm WarningICTReno61 min
May 11, 9:24 PM CDTSevere Thunderstorm WarningICTKingman66 min
May 11, 11:22 PM CDTSevere Thunderstorm WarningICTSedgwick53 min
May 11, 11:24 PM CDTSevere Thunderstorm WarningICTHarper66 min
May 11, 11:41 PM CDTSevere Thunderstorm WarningICTButler64 min
May 11, 11:56 PM CDTSevere Thunderstorm WarningICTSumner64 min
May 12, 12:25 AM CDTSevere Thunderstorm WarningICTEllsworth50 min
May 12, 12:54 AM CDTSevere Thunderstorm WarningICTCowley51 min
May 12, 1:07 AM CDTSevere Thunderstorm WarningICTGreenwood53 min
May 12, 1:15 AM CDTFlash Flood WarningICTButler6 hr
May 12, 2:38 AM CDTSevere Thunderstorm WarningICTNeosho67 min
May 12, 12:29 PM CDTSevere Thunderstorm WarningICTLabette46 min
May 12, 4:13 PM CDTSevere Thunderstorm WarningICTAllen32 min
May 12, 4:17 PM CDTSevere Thunderstorm WarningICTElk43 min
May 12, 4:25 PM CDTSevere Thunderstorm WarningICTWilson50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.